Author Topic: Mirtazapine (remeron) withdrawal - advice needed  (Read 986 times)

[Buddie]

Mirtazapine (remeron) withdrawal - advice needed
« on: April 16, 2014, 05:22:52 pm »
Hi guys,

   Id like to ask you for advice. After a year of taking mirtazapine (aka Remeron, 30 mg) for my depression/anxiety I was feeling strong enough to try to wean it off. Ive consulted it with my PD who had no objections and recommended me the to follow the tapering schedule with 1st week lowering to 22.5 mg (taking 15mg instead of 30 every second day), 2nd week to take 15mg every day, then 3rd to take 15mg only every second day, and on 4th to take 15mg only every third day, then to stop it completely. He mentioned he does not have many experiences with people going off this medication.

   I started with tapering generally following the doctors advice except for that I wanted to proceed slower, so I planned to stay 2 weeks on the before the cuts. I only lasted 2 weeks. First week was without any problems, it was the second week when the problems started. I started having mood swings (drops), that were getting worse as the time was passing. Lot of my depression symptoms came back and I felt like I was back where I was 6 months ago. I had to go back to 30 mg. After a week Im slowly starting to feel better again.

   Im not sure how to interpret this so Id like to ask you for some advice. Id especially like to hear from someone who has experience with weaning off mirtazapine that did not go smoothly. Does this mean that I still need more time to pass before trying to wean it off? Was the tapering too aggressive? What are your experiences? Please let me know.

Thank you,
[...]
Suggestions, opinions and/or advice provided by the author of this post should not be regarded as medical advice; nor should it substitute for professional medical care. Consult your doctor before making any changes to your medication. Please read our Community Policy Documents board for further information.

[Buddie]

Re: Mirtazapine (remeron) withdrawal - advice needed
« Reply #1 on: April 16, 2014, 08:53:29 pm »
Hi guys,

   Id like to ask you for advice. After a year of taking mirtazapine (aka Remeron, 30 mg) for my depression/anxiety I was feeling strong enough to try to wean it off.

     I had to go back to 30 mg. After a week Im slowly starting to feel better again.

     Does this mean that I still need more time to pass before trying to wean it off? Was the tapering too aggressive? What are your experiences? Please let me know.

Thank you,
[...]



Well, actually coming off Remeron want very well for me.  I took 22.5-30 mg/day for almost 3 years for severe GAD.  When I felt ready to come off, I did a 2 week taper, 15 mg for 7 days, 7.5 mg for 7 days then off.  I had no WD sxs at all.

Remeron is a power anti-depressant.  It is certainly possible that your original condition (depression/anxiety) has not resolved itself.

I am not a big fan of taking meds, but if its providing relief, I would consider continuing it.

JMHO
Suggestions, opinions and/or advice provided by the author of this post should not be regarded as medical advice; nor should it substitute for professional medical care. Consult your doctor before making any changes to your medication. Please read our Community Policy Documents board for further information.

[Buddie]

Re: Mirtazapine (remeron) withdrawal - advice needed
« Reply #2 on: July 09, 2014, 02:37:19 pm »
Of course everyone's experience will be different but here's mine... my initial cuts from 30mg to 15mg and then from 15mg to 7.5mg went fairly easy.  I experienced some anxiety and sleepless nights but it was tolerable.  For me it was below the 7.5mg mark that got rough.  With each cut I suffered for a few days.  When I felt stable I cut again.  Unfortunately the tablets crumble when you get that small so the dose was not consistent on a daily basis.  I believe this is why I was having such a hard time.  This is also when I found "Kris", an amazing pharmacist who had actually been through a similar withdrawal and understood.  He mixed a liquid for me that I was able to measure to precise fractions and from there it was much easier.  I hit a rough patch at around 3mg but I stuck it out and I will be FREE next week.  I have also learned from this whole experience that what I originally needed was God, not another pill and with him I can make it through anything!  Good luck and may God bless you on your journey!
Suggestions, opinions and/or advice provided by the author of this post should not be regarded as medical advice; nor should it substitute for professional medical care. Consult your doctor before making any changes to your medication. Please read our Community Policy Documents board for further information.

[Buddie]

Re: Mirtazapine (remeron) withdrawal - advice needed
« Reply #3 on: July 09, 2014, 02:52:16 pm »
Hi guys,

   Id like to ask you for advice. After a year of taking mirtazapine (aka Remeron, 30 mg) for my depression/anxiety I was feeling strong enough to try to wean it off.

     I had to go back to 30 mg. After a week Im slowly starting to feel better again.

     Does this mean that I still need more time to pass before trying to wean it off? Was the tapering too aggressive? What are your experiences? Please let me know.

Thank you,
[...]



Well, actually coming off Remeron want very well for me.  I took 22.5-30 mg/day for almost 3 years for severe GAD.  When I felt ready to come off, I did a 2 week taper, 15 mg for 7 days, 7.5 mg for 7 days then off.  I had no WD sxs at all.

Remeron is a power anti-depressant.  It is certainly possible that your original condition (depression/anxiety) has not resolved itself.

I am not a big fan of taking meds, but if its providing relief, I would consider continuing it.

JMHO

Hi [...]:

It's nice to see your name again. I agree that dropping the remeron might be the cause of the onset of pre existing conditions. Maybe the OP just needs to stay on it. I too had no trouble getting off it. [...]
Suggestions, opinions and/or advice provided by the author of this post should not be regarded as medical advice; nor should it substitute for professional medical care. Consult your doctor before making any changes to your medication. Please read our Community Policy Documents board for further information.

[Buddie]

Re: Mirtazapine (remeron) withdrawal - advice needed
« Reply #4 on: July 09, 2014, 07:07:34 pm »
i bought a book from amazon about how to come off anti depressants.  it said you should stay at each cut for 3 months to avoid
withdrawal symptoms.   i took mirtzapine 7.5 for six weeks.  i cut pill in half for two weeks, then stopped.  no withdrawal except sleep.
Suggestions, opinions and/or advice provided by the author of this post should not be regarded as medical advice; nor should it substitute for professional medical care. Consult your doctor before making any changes to your medication. Please read our Community Policy Documents board for further information.

[Buddie]

Re: Mirtazapine (remeron) withdrawal - advice needed
« Reply #5 on: July 10, 2014, 05:27:43 pm »
If your only withdrawal symptom is increased depression, then I'd say you're in good shape. That will resolve itself in time IMO. Most psych meds cause rebound depression even if you weren't too depressed in the first place.

As long as you can sleep without it, I think it will be easy for you to taper off it.
Suggestions, opinions and/or advice provided by the author of this post should not be regarded as medical advice; nor should it substitute for professional medical care. Consult your doctor before making any changes to your medication. Please read our Community Policy Documents board for further information.